Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 59, NWS Wichita, KS

June 28, 2008Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at Jun 28, 2008, 2:27 AM CDT for Neosho County, Kansas. It took effect at Jun 28, 2008, 11:10 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 2:27 AM CDT (07:27 UTC)
In effect from
Jun 28, 2008, 11:10 PM CDT
Expired
Jun 28, 2008, 9:13 AM CDT
In force
Issued by
NWS Wichita, KS
Flood severity
Minor

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Erie (EREK1).

Action stage
27 ft
Minor stage
29 ft
Moderate stage
32 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 27, 11:26 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 27, 11:26 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CDT FRI JUN 27 2008

.AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE NEXT
FEW HOURS ACROSS THE SOUTHEAST QUARTER OF KANSAS...AS LOW-LEVEL
JET IMPINGES ON COLD FRONT SLIDING SOUTH ACROSS THE AREA. STRONG
TO SEVERE STORMS WILL BE POSSIBLE...ALONG WITH LOCALLY VERY HEAVY
RAINFALL AMOUNTS.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 943 PM CDT FRI JUN 27 2008/

UPDATE...
ONCE AGAIN...CONFIDENCE IS LOW ON HOW CONVECTION WILL EVOLVE
TONIGHT. CURRENTLY HAVE A STRONG COLD FRONT SLICING
SOUTH...STRETCHING FROM NORTHEAST KANSAS WEST-SOUTHWESTWARD INTO
SOUTHWEST KANSAS. IN THE UPPER LEVELS...SOUTHERN PERIPHERY OF
NORTHERN PLAINS SHORTWAVE ENERGY IS GRAZING KANSAS. AIRMASS SOUTH
OF THE FRONT IS MODERATE TO STRONGLY UNSTABLE OWING TO VERY RICH
LOW-LEVEL MOISTURE AND STEEP MID-LEVEL LAPSE RATES...WITH DEEP
LAYER SHEAR OF 30-40 KTS OWING TO 30-40 KT NORTHWESTERLY 500 MB
FLOW. THUNDERSTORMS FORMED EARLIER OVER SOUTH-CENTRAL KANSAS ALONG
ZONE OF PREFRONTAL CONVERGENCE. THIS ACTIVITY HAS SINCE MOVED
SOUTH INTO OKLAHOMA. OTHER ACTIVITY OVER NORTHEAST
KANSAS/NORTHWEST MISSOURI IS BEING SUSTAINED BY BETTER MID/UPPER
DYNAMICS ALONG STRONG COLD FRONT. LIKELY REASON FOR THIS ACTIVITY
NOT BUILDING FARTHER WEST INTO EASTERN KANSAS THUS FAR IS MORE
CAPPING (PER TOPEKAS 00Z SOUNDING) AND LESS FORCING.
HOWEVER...THINKING THUNDERSTORM CHANCES HAVE THE POTENTIAL TO
INCREASE ACROSS THE AREA WITHIN THE NEXT FEW HOURS...AS
STRENGTHENING SOUTHWESTERLY LOW-LEVEL JET IMPINGES ON SOUTHWARD
MOVING COLD FRONT...INCREASING CONVERGENCE AND 900-700MB
WARM/MOIST ADVECTION. AMPLE CLOUD-BEARING SHEAR AND INSTABILITY
WOULD FAVOR MULTI-CELL STRONG/SEVERE STORMS...POTENTIALLY
CONGEALING INTO A FORWARD PROPAGATING MCS AS COLD POOLS
STRENGTHEN. WITH LOW-LEVEL JET VEERING EVEN MORE BY LATE
TONIGHT...COULD BE LOOKING AT A HEAVY RAINFALL THREAT ONCE
AGAIN...WITH THE POTENTIAL FOR MCS MOVEMENT TO SLOW ITS SOUTHWARD
MOVEMENT AND BACK-BUILD WESTWARD...ALONG WITH HIGH PRECIPITABLE
WATERS AND VERY MOIST INFLOW.

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 09Z FOR CHASE AND MARION
COUNTIES...TO ACCOUNT FOR ACTIVITY NEAR KANSAS CITY BACK-BUILDING
WESTWARD. THERE WILL LIKELY BE CHANGES WITH REGARD TO WATCH
PLACEMENT THROUGHOUT THE EVENING/OVERNIGHT HOURS THOUGH.

INSERTED LOW POPS FOR SATURDAY MORNING ACROSS CENTRAL KANSAS...AS
SHORTWAVE ENERGY APPROACHES FROM THE NORTHWEST...AND ZONE OF MID-
LEVEL FRONTOGENESIS MOVES SOUTH ACROSS KANSAS.

KLEINSASSER

PREV DISCUSSION... /ISSUED 648 PM CDT FRI JUN 27 2008/

AVIATION...
00Z TAFS...ICT/SLN/HUT/CNU/RSL...MORE STRONG TO SEVERE
THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO
AFFECT THE AREA AGAIN TONIGHT...AS A STRONG COLD FRONT APPROACHES
FROM THE NORTHWEST. WILL CONTINUE TO MONITOR AND MAKE TIMELY
AMENDMENTS WHEN/WHERE NECESSARY.

KLEINSASSER

PREV DISCUSSION... /ISSUED 226 PM CDT FRI JUN 27 2008/

DISCUSSION...

MAIN FORECAST CHALLENGES ARE THUNDERSTORM/SEVERE WEATHER CHANCES
TONIGHT.

TONIGHT-SATURDAY:
AS OF 18Z...COLD FRONT EXTENDED FROM ERN NEBRASKA INTO NWRN
KS...WITH A PREFRONTAL TROF NOTED JUST AHEAD OF IT. AIRMASS
DESTABILIZING NICELY IN THE WARM SECTOR WITH GOOD INSOLATION
DRIVING CAPES OVER 2500 J/KG ALREADY. MOST/ALL OF OUR FORECAST
AREA IS STILL TRYING TO RECOVER FROM LAST NIGHTS LARGE MCS WHICH
WORKED THE ATMOSPHERE OVER PRETTY WELL. AS A RESULT...WE WILL
LIKELY NOT ATTAIN THE HIGHS WE WERE ANTICIPATING 24 HOURS AGO AND
WITH VERY WARM TEMPERATURES ALOFT...WE MAY HAVE SOME CAP ISSUES TO
DEAL WITH ESPECIALLY FURTHER W IN OUR FORECAST AREA. SHORT RANGE
MODEL GUIDANCE SUGGESTS CAP WILL FIRST BREAK FROM IA INTO ERN NE
AND NERN KS AND WITH FRONT SLIDING SWD TONIGHT INTO OUR
AREA...BEST STORM COVERAGE ANTICIPATED TO OCCUR IN SERN KS ON ERN
EDGE OF WARMER MID-LEVEL TEMPERATURES. FURTHER W...STORM COVERAGE
COULD BE MORE ISOLD-WDLY SCATTERED. GIVEN STRONG INSTABILITY AND
30-40 KT OF SHEAR...ORGANIZED SEVERE STORMS ARE CERTAINLY
POSSIBLE. MAIN THREATS LOOK TO BE DAMAGING WINDS/HAIL. AS THE
STRONG UPPER TROF SWINGS ACROSS THE UPPER MISSISSIPPI VALLEY ON
SATURDAY...THE COLD FRONT IS PROGGED TO EXIT FAR SERN KS BY LATE
AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE OF T-STORMS IN SERN KS
FOR MAINLY LINGERING CONVECTION IN THE MORNING. SLIGHTLY COOLER
THAN NORMAL (AND DRIER) AIR WILL FILTER INTO OUR FORECAST AREA SAT
NIGHT BEHIND THE FRONT WITH CLEARING SKIES.

SUNDAY-FRIDAY:
NW TO NRLY FLOW ALOFT AND LOW-LEVEL HIGH PRESSURE SHOULD KEEP OUR
ARE DRY SUNDAY INTO TUESDAY WITH TEMPERATURES STARTING OUT A BIT
BELOW NORMAL AND GRADUALLY MODIFYING INTO MIDWEEK. THE 12Z GFS
COMING INTO A BIT BETTER AGREEMENT WITH THE 00Z ECMWF REGARDING A
COLD FRONT APPROACHING OUR AREA SOMETIME THURS INTO FRI. GULF
MOISTURE SHOULD BE RETURNING WED AHEAD OF THE FRONT. WILL CONTINUE
THE IDEA OF SLIGHT CHANCES OF T-STORMS RETURNING TUES NIGHT WITH
CHANCES POSSIBLY INCREASING BY THURS/FRI. TEMPERATURES LOOK NEAR
NORMAL WED-FRI.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  87  60  86 /  40  20  10   0
HUTCHINSON      68  87  60  85 /  40  20  10   0
NEWTON          69  87  60  85 /  40  20  10   0
ELDORADO        69  86  58  86 /  50  20  10   0
WINFIELD-KWLD   72  87  60  86 /  50  20  10   0
RUSSELL         64  85  57  85 /  20  20  10   0
GREAT BEND      66  86  57  85 /  20  20  10   0
SALINA          68  86  60  85 /  20  20  10   0
MCPHERSON       68  87  60  85 /  40  20  10   0
COFFEYVILLE     73  86  60  87 /  50  40  10   0
CHANUTE         71  86  59  86 /  50  20  10   0
IOLA            71  86  59  85 /  50  20  10   0
PARSONS-KPPF    72  85  61  86 /  50  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 9:56 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT FRI JUN 27 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
956 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE REMAINS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MAINLY
SOUTH-CENTRAL AND SOUTHEAST KANSAS TONIGHT...AS A COLD FRONT PUSHES
SOUTHWARD INTO THE AREA. THE MAIN THREATS WILL BE DAMAGING WINDS OF
60 TO 75 MPH AND HAIL TO GOLF BALL SIZE. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING IS ALSO A POSSIBILITY ESPECIALLY ACROSS THOSE
AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. THE GREATER STORM
COVERAGE IS ANTICIPATED TO BE ACROSS GENERALLY EAST-CENTRAL
SOUTHEAST KANSAS...WITH MORE WIDELY SCATTERED ACTIVITY FURTHER WEST
IN THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS EXTREME SOUTH
CENTRAL AND SOUTHEAST KANSAS...WITH ISOLATED ACTIVITY POSSIBLE OVER
CENTRAL KANSAS. THESE ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT
THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE TONIGHT ACROSS MAINLY SOUTH
CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/ADK

In the hours before

Special weather statement, Jun 28, 12:58 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT SAT JUN 28 2008

KSZ070-071-280630-
GREENWOOD-WOODSON-
1258 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF GRIDLEY...OR 20 MILES
SOUTHEAST OF EMPORIA...AND MOVING SOUTHEAST AT 42 MPH.

DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN GREENWOOD AND NORTHERN WOODSON COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

KETCHAM
Local storm report, Jun 28, 1:33 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     9 N YATES CENTER        38.00N 95.74W
06/28/2008  E75 MPH          WOODSON            KS   LAW ENFORCEMENT

            2 SOUTH OF COUNTY LINE DUE NORTH OF YATES CENTER.
            SUSTAINED WINDS AT 50-60 AND GUSTS TO 75 MPH.

&&

JMB
Local storm report, Jun 28, 1:37 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
137 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     6 NW YATES CENTER       37.93N 95.82W
06/28/2008  E60 MPH          WOODSON            KS   LAW ENFORCEMENT

            AS OUTFLOW MOVED THROUGH 60 MPH GUSTS.

&&

JMB
Local storm report, Jun 28, 1:46 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     1 W MORAN               37.92N 95.19W
06/28/2008  E60 MPH          ALLEN              KS   LAW ENFORCEMENT

&&

JMB
Special weather statement, Jun 28, 2:03 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT SAT JUN 28 2008

KSZ070-280745-
GREENWOOD-
203 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HAMILTON...OR 12 MILES NORTH OF EUREKA...
AND MOVING SOUTHEAST AT 36 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 28, 2:21 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CDT SAT JUN 28 2008

KSZ095-096-280745-
NEOSHO-WILSON-
221 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES...

AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEODESHA...OR 16 MILES SOUTHWEST OF
CHANUTE...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:47 PM CDTSevere Thunderstorm WarningICTHarper25 min
Jun 27, 11:24 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick23 min
Jun 28, 1:18 AM CDTSevere Thunderstorm WarningICTAllen, Woodson57 min
Jun 28, 1:40 AM CDTSevere Thunderstorm WarningICTAllen48 min
Jun 28, 1:51 AM CDTSevere Thunderstorm WarningICTNeosho23 min
Jun 28, 2:27 AM CDTRiver Flood WarningICTAllen, Neosho7 hr
Jun 28, 3:33 AM CDTSevere Thunderstorm WarningICTBarton57 min
Jun 28, 4:29 AM CDTSevere Thunderstorm WarningICTBarton37 min
Jun 28, 4:36 AM CDTAreal Flood WarningICTBarton4 hr
Jun 28, 5:49 AM CDTSevere Thunderstorm WarningICTReno71 min
Jun 28, 6:14 AM CDTSevere Thunderstorm WarningICTKingman61 min
Jun 28, 6:33 AM CDTSevere Thunderstorm WarningICTHarper43 min
Jun 28, 6:47 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick, Sumner58 min
Jun 28, 7:50 AM CDTSevere Thunderstorm WarningICTCowley, Sumner55 min
Jun 28, 8:50 AM CDTAreal Flood WarningICTButler, Cowley, Kingman, Reno, Sedgwick, Sumner5 hr
Jun 28, 9:08 AM CDTSevere Thunderstorm WarningICTElk37 min
Jun 28, 9:25 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson50 min
Jun 28, 9:57 AM CDTSevere Thunderstorm WarningICTLabette49 min
Jun 28, 10:42 AM CDTAreal Flood WarningICTLabette3 hr
Jun 28, 1:46 PM CDTRiver Flood WarningICTLabette, Neosho43 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.